COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Leak/Splash (1354)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
01/25/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The event is currently under investigation.
Event or Problem Description
It was reported on (b)(6) 2017, that the patient presented to (b)(6) hospital with a ruptured aaa with ivc fistula.A three piece infrarenal system, bifurcated graft plus two limbs, was used to reline the aorta.Upon completion there was a large leak.Upon further investigation it was decided to put a zlbe inside the low profile zalb graft to see if this could stop the leak.It didn¿t.There were 3 registrars performing the procedure and despite a considerable amount of further investigation, it could not be determined where the leak was coming from.It was suggested that they leave the patient for a few days and reimage to see whether the leak had resolved.It would then be reviewed by the interventional radiologist.A repeat scan was done either (b)(6) 2017, and the ir review suggested that there may be a hole in the graft.At this time, it was decided that another device needed to be planned and made urgently to reline the existing graft.The 4 grafts zalb-26-84, zlbe-28-45, zsle-24-74-zt and zsle-24-90-zt remain inside the patient's body.
Additional Manufacturer Narrative
Investigation - evaluation.A review of the complaint history, instructions for use, device history record, and quality control data was conducted during the investigation.The complaint device was not returned; therefore no physical examination could be performed.However, a document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.The image review confirms that a large endoleak is present and a type iii endoleak is likely observed due to the aneurysm sac-to-ivc fistula, which created a pressure gradient between the arterial system and the sac and could be a reason for a large endoleak.This pressure gradient would have possibly exerted some force on the graft and caused the migration of the graft resulting in a type iii a endoleak.The image review noted that the leak originated in the region of the flow divider and the left limb leg junction, where the endoleak was a single layer.Type iii b endoleak could be due to the pressure created in the sac causing outflow limitation, or due to aggressive anticoagulation or aggressive ballooning.Based on the image review, the possible root cause for type iii a and type iii b endoleak could be "procedure-related; patient condition related to this occurrence".The image review indicates that there was a pressure gradient between the arterial system and the sac due to the aneurysm sac-to-ivc fistula, causing type iii(a & b) endoleak.According to the ifu, "physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death." per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.
Event or Problem Description
It was reported on (b)(4) 2017 that the patient presented with a ruptured abdominal aortic aneurysm with intravenous catheter fistula.A three piece-infrarenal system (bifurcated graft plus two limbs) was used to reline the aorta.Upon completion, there was a large leak.Upon further investigation, it was decided to put a main body extension inside the low profile graft to attempt to stop the leak; this was unsuccessful.Despite a considerable amount of further investigation, it could not be determined where the leak was coming from.The patient was left for a few days to reimage to see whether the leak had resolved.It would then be reviewed by an interventional radiologist.A repeat scan was done on (b)(6) 2017 or (b)(6) 2017, and the ir review suggested that there may be a hole in the graft.At this time, it was decided that another device needed to be planned and made urgently to reline the existing graft.The four components of the modular graft system; zalb-26-84, zlbe-28-45, zsle-24-74-zt, and zsle-24-90-zt remain implanted in the patient.No further information was provided.